October 15, 2012 — According to a new Safety Alert, the U.S. Food and Drug Administration (FDA) has identified at least three people who have fallen ill after being treated with medicines other than methylprednisolone acetate — a type of epidural steroid injection that has been linked to hundreds of cases of fungal meningitis and more than 15 deaths.
The other medicines include triamcinolone acetonide (another type of epidural steroid shot) and cardioplegic solution (which is used during open heart surgery to paralyze the heart muscle).
New England Compounding Center (NECC) recalled all lots of all of its medicines on October 5, 2012. It was seen as a precautionary measure at the time, because only methylprednisolone acetate had been linked to illnesses — more than 200 cases of fungal meningitis, including at least 15 deaths. Now it appears that other medicines may have been contaminated.
The FDA has identified at three people who were treated with medicines other than methylprednisolone acetate and have fallen ill.
According to the FDA, “A patient with possible meningitis potentially associated with epidural injection of an additional NECC product, triamcinolone acetonide, has been identified through active surveillance and reported to FDA. Triamcinolone acetonide is a type of steroid injectable product made by NECC.”
Two other patients tested positive for the Aspergillus fungus, which has been linked to the outbreak of fungal meningitis. The two patients were treated with a medicine from NECC during heart surgery.
The FDA warned: “Two transplant patients with Aspergillus fumigatus infection who were administered NECC cardioplegic solution during surgery have been reported. Investigation of these patients is ongoing; and there may be other explanations for their Aspergillus infection. Cardioplegic solution is used to induce cardiac muscle paralysis during open heart surgery to prevent injury to the heart.”
The FDA is asking physicians to contact patients if they were treated with a potentially tainted medication from NECC. Patients who are concerned about exposure should contact their physicians for more information. The FDA is advising people who have been exposed to watch for symptoms of fungal meningitis, which may include fever, nausea, vomiting, headache, photophobia (light sensitivity), confusion, changes in mental status, stiff neck, and more.
Furthermore, because contaminated NECC medicine could cause other types of infections, the FDA is warning people to watch for symptoms of other infections. These symptoms may include fever, swelling, worsening pain, increasing redness or warmth at the injections site, visual changes, chest pain, drainage from the site of surgery, and more.